Wisconsin, 2019

Heavy Snow in Wisconsin, February 6 to 8, 2019

February 6 to 8, 2019 · NWS DLH · 8 events in 8 counties and zones

An area of low pressure moved from southern Minnesota into northern Wisconsin the 6th into the 7th. This track set up an inverted trough and deformation zone across much of the forecast area with widespread heavy snowfall reported.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved from southern Minnesota into northern Wisconsin the 6th into the 7th. This track set up an inverted trough and deformation zone across much of the forecast area with widespread heavy snowfall reported. Multiple waves of heavy snowfall occurred along with areas of freezing drizzle in between waves. Most locations saw between 8 and 12 of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 6, 5:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 6, 5:49 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
549 PM CST Wed Feb 6 2019

.SHORT TERM...(This evening through Thursday)
Issued at 342 PM CST Wed Feb 6 2019

The main concern for the short term is widespread snow through
Thursday evening and a potential for freezing rain this evening
over portions of northwest Wisconsin.

An area of low pressure over central Colorado this afternoon will
lift across the Plains and the Midwest tonight through Thursday
night. An area of 925-600 mb frontogenesis was found over
southeast North Dakota and northwest Minnesota, which had produced
impressive snow amounts to our west. Still think snowfall rates
of 1 to 2 inches per hour are possible this afternoon over our
northwest zones. Winter Storm Warning which was issued this
morning for those areas remains on track, albeit with a slower
onset of precipitation than earlier forecast. Another band of
frontogenetic forcing for ascent stretched from southwest
Minnesota to northwest Illinois and is forecast to lift
northeastward into our southern zones this evening. Look for a
relatively narrow band of moderate to heavy precipitation oriented
west-northwest to south-southeast to lift into the Northland
between 00Z and 03Z and will arrive in our northern zones between
06Z and 09Z tonight. Temperatures aloft may be warm enough for a
period of freezing rain with this band over portions of Sawyer,
Price, Ashland, and Iron counties this evening. Onshore flow off
Lake Superior will boost snowfall amounts along the North Shore as
far south as the Twin Ports. Have upgraded the Winter Weather
Advisory to a Winter Storm Warning for much of northern Minnesota
and all of northwest Wisconsin. Our zones in central Minnesota
remain under a Winter Weather Advisory and there is a possibility
those areas will need to be upgraded with subsequent updates.

Thursday morning large scale forcing for ascent will be found
across much of the area with a complicated thermal pattern aloft.
Several regions of frontogenesis are forecast, which may enhance
snowfall rates over central and northeast Minnesota. Thaler-QC
progs indicate strong omega over much of the Midwest Thursday with
the strongest forcing for ascent moving from southeast Minnesota
during the early afternoon to western Upper Michigan by evening.
The combination of strong forcing and a tightening thermal
gradient aloft over northwest Wisconsin should result in a third
round of moderate snowfall, especially over Iron, Ashland, and
Price counties. Have upgraded Winter Weather Advisories to Winter
Storm Warnings over northwest Wisconsin largely due to the intense
snowfall expected Thursday. The system pulls away from the
Midwest Thursday night with snow tapering off from southwest to
northeast. Lake effect snow showers are likely in the northwest
Wisconsin snowbelt areas into Friday morning.

.LONG TERM...(Thursday night through Wednesday)
Issued at 342 PM CST Wed Feb 6 2019

Northwest flow aloft covers the region Friday while high pressure
is building in from the west. This will bring an end to the light
snow in the morning, with some lake effect potential in the
afternoon. Warm air advection will occur through the day along the
south shore which will limit any lake effect. This scenario
continues into the evening and have small pops in Iron County. The
ridging moves overhead late Friday night through Saturday
morning. A fast moving piece of energy in the fast flow aloft will
result in some pops being needed Saturday afternoon through the
evening. Upper level and surface ridging are in charge late
Saturday night and Sunday, remaining over the region through
Monday morning. Monday afternoon finds a long wave trof moving out
into the lee of the Rockies. Model differences with pieces of
energy lifting northeast out of the base of the trof and how it
affects the region. Used a blend which placed pops over the
western third of the forecast area. Model differences grow quite
large in trying to resolve the progression of the trof and whether
to develop one or two closed lows, or just leave an open wave.
Used a blend to resolve these differences and placement of pops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 549 PM CST Wed Feb 6 2019

An area of moderate to heavy snow was affecting far north central
Minnesota, from near Bigfork to around International Falls to
Crane Lake and that will continue for another 1 to 3 hours. More
light snow and some patchy freezing drizzle was occurring
elsewhere. Ceilings varied from VFR in spots to mostly MVFR and
IFR. Ceilings will lower all areas to widespread IFR and MVFR and
that will continue through the period. Snow will increase in
coverage over the rest of the Northland overnight, although there
will be some brief breaks where the snow become rather light. A
period of mixed snow and freezing rain will be possible over parts
of northwest Wisconsin this evening as well. Much of Thursday
will feature widespread snow with it diminishing late over western
portions of the Northland.

Winds will increase out of the north on Thursday and become gusty,
especially over northern Minnesota.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  10  13  -8   1 / 100 100  50  10
INL   1   5 -14  -2 / 100  90  50  10
BRD  11  12 -16  -1 / 100 100  40   0
HYR  17  19  -4   4 / 100 100  90  10
ASX  15  17  -1   6 / 100 100 100  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 9 PM this evening to midnight CST
     Thursday night for WIZ001>004-006>009.

MN...Winter Storm Warning from 9 PM this evening to midnight CST
     Thursday night for MNZ012-019>021-037-038.

     Winter Storm Warning until 9 PM CST Thursday for MNZ010-011-018-
     025-026.

     Winter Weather Advisory until 9 PM CST Thursday for MNZ033>036.

LS...None.
&&

SHORT TERM...Huyck
LONG TERM...Huyck
AVIATION...Melde
Hazardous weather outlook, Feb 6, 3:51 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
351 PM CST Wed Feb 6 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
351 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Areas of moderate to heavy snow are expected tonight. The highest
accumulation by early Thursday morning will be over north-central
Minnesota. Snow may start as freezing rain over northwest
Wisconsin this evening with ice accumulation of less than one-
tenth of an inch possible. Winter Storm Warnings and Winter
Weather Advisories have been issued for the Northland and contain
additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread snow continues Thursday, although there may be a lull
in the precipitation rates during the morning hours. Moderate to
heavy snow will be possible over northern Wisconsin during the
afternoon into the evening Thursday.

Hazardous wind chill values are possible Thursday into Friday
morning and once again Friday night and Saturday morning. Stay
tuned as advisories may be needed.

Light snow accumulations are possible Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.

Huyck/GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Feb 6, 6:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
607 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     SNOW             5 E ALVWOOD             47.72N 94.15W
02/06/2019  E2.5 INCH        ITASCA             MN   PUBLIC

            ESTIMATES BETWEEN 2 AND 3 INCHES HAS FALLEN.

&&
Local storm report, Feb 6, 6:08 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
608 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             5 W WIRT                47.74N 94.06W
02/06/2019  E3.0 INCH        ITASCA             MN   PUBLIC

&&
Local storm report, Feb 6, 6:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     SNOW             6 S LITTLEFORK          48.31N 93.55W
02/06/2019  M2.5 INCH        KOOCHICHING        MN   PUBLIC

&&
Local storm report, Feb 6, 6:36 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
636 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     SNOW             INTL. FALLS             48.58N 93.40W
02/06/2019  M2.2 INCH        KOOCHICHING        MN   OFFICIAL NWS OBS

&&

KC
Local storm report, Feb 6, 6:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
638 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     SNOW             CRANE LAKE              48.27N 92.49W
02/06/2019  E3.0 INCH        ST. LOUIS          MN   PUBLIC

            SNOW SINCE 8 AM.

&&

KC
Local storm report, Feb 6, 8:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
807 PM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 NE GRAND PORTAGE      48.01N 89.62W
02/06/2019  M2.7 INCH        COOK               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION GDPM5, 4 NE GRAND
            PORTAGE.

0700 AM     SNOW             LA PRAIRIE              47.22N 93.50W
02/06/2019  M1.8 INCH        ITASCA             MN   COCORAHS

            COCORAHS STATION MN-IT-1, LA PRAIRIE.

0900 AM     SNOW             2 E ESKO                46.71N 92.33W
02/06/2019  M1.6 INCH        CARLTON            MN   COCORAHS

            COCORAHS STATION MN-CN-1, 1 E ESKO.

0500 PM     SNOW             4 W ASHLAND             46.58N 90.97W
02/06/2019  M1.0 INCH        BAYFIELD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION AEFW3, ASHLAND EXP
            FARM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Burnett

When
February 6, 9:00 PM CST to February 7, 10:00 PM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Snowfall of 9.5 was reported near Hertel.

Heavy Snow, Washburn

When
February 6, 9:00 PM CST to February 7, 11:00 PM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Snowfall of 7 was reported at Spooner.

Heavy Snow, Sawyer

When
February 6, 9:00 PM CST to February 7, 11:00 PM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Snowfall of 7 was reported just northwest of New Post.

Heavy Snow, Price

When
February 6, 9:00 PM CST to February 7, 10:00 PM CST
Where
Price forecast zone
Reported by
Trained Spotter
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Snowfall of 6 was reported just southwest of Phillips.

Heavy Snow, Douglas

When
February 6, 10:00 PM CST to February 7, 7:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

A snowfall total of 8.9 was reported 7 miles ESE of Superior.

Heavy Snow, Bayfield

When
February 6, 11:00 PM CST to February 8, 3:00 AM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Snowfall reports of 9 to 12 were reported with the highest being 12 just southeast of Herbster.

Heavy Snow, Ashland

When
February 6, 11:00 PM CST to February 8, 3:00 AM CST
Where
Ashland forecast zone
Reported by
CoCoRaHS
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Ashland saw the highest snowfall from the storm with a report of 13.1.

Heavy Snow, Iron

When
February 6, 11:00 PM CST to February 7, 10:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

A trained spotter received 10.1 of snow in Gile.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806992, 806993, 806994, 806995, 806988, 806989, 806990, 806991.